Dermatologic Emergencies: 7 Rashes NP's Must Be Able to Identify

Rashes.  So frustrating.  Is your patient presenting with a case of the itchy red bumps as a result of sleeping on an insect infected mattress or are they suffering from a drug reaction?  Can you throw some steroids at these red whelps and hope for the best or are they a sign of something more serious?  Many rashes are benign and easy to treat, but which rashes must you be sure not to miss?  Here are 7 rashes you must be able to identify as they signify an emergent medical condition. 

1. Angioedema

Most nurse practitioners have seen and/ or treated a case of angioedema.  Easy to recognize due to substantial localized facial swelling, angioedema can have systemic effects.  Patients presenting with angioedema may have associated anaphylactic reaction and should be questioned regarding shortness of breath, changes in voice, tongue swelling or throat tightness as these symptoms indicate airway involvement.  50% of patients presenting with angioedema will have associated urticaria.  Angioedema may be caused by ACE inhibitors (even if the patients has been on these medications for a long period of time without side effects), an allergen or the disease may be hereditary.  Treatment involves removing the offending medication or allergen from the patient's environment, antihistamines and steroids.  Epinephrine and supportive airway treatment may be necessary if the airway is involved.

2. Rocky Mountain Spotted Fever

Potentially life threatening, it is important that NP's recognize this condition.  Carried by ticks, this disease typically presents with a triad of fever, headache and rash.  Patients who are adequately treated have a mortality rate of just 3 to 7% with rocky mountain spotted fever.  Untreated patients and patients in whom the disease is not treated promptly have a mortality rate of 30 to 70%.  The rash associated with RSR typically appears first on the ankles and wrists then spreads to the palms, soles and eventually the trunk and face.  It often begins as a macular rash manifesting as flat, pink spots progressing to a red, more prominent petechial rash.  Complications of RSR include acute renal failure, hepatic failure, cardiogenic shock, DIC and meningismus.  If diagnosed and treated early with antibiotics, rocky mountain fever results in few complications. 

3. Necrotizing Fascitis 

The infamous flesh-eating bacteria, this rapidly progressing infection certainly constitutes an emergency.  Necrotizing fascitis is characterized by necrosis of the subcutaneous tissue and fascia. Most cases of this disease are caused by group A streptococci while others are a result of a mix of different bacterial organisms. Patients with this skin condition typically present with initial swelling at the site followed by intense pain and tenderness.  Pain, typically out of proportion to the external rash, is present prior to development of systemic symptoms such as fever, malaise and myalgia. Large bullae often develop is association with the rash.  Risk factors for developing necrotizing fascitis include diabetes, immunosuppression and peripheral vascular disease.  Necrotizing fascitis can lead to gangrene, shock and organ failure.  Mortality in necrotizing fascitis ranges from 20 to 80%.  Early identification, aggressive treatment with antibiotics and surgical debriedment of the affected area are necessary to improve survival outcome. 

4. Meningococcemia

Caused by the Neisseria meningitidis bacteria, the petechial rash associated with this medical condition signals an emergency.  Patients present initially with fever and rash followed by fatigue, fever, headache and body aches.  The rash associated with meningoccemia appears as petechiae, small red spots that do not blanche with pressure, and appears anywhere on the body including the palms and soles of the feet.  Meningococcemia refers to infection of the bloodstream; some patients with meningococcemia may develop meningococcal meningitis.  Meningococcemia can rapidly progress to DIC, shock and death and therefore aggressive antibiotic intervention is warranted.  Febrile patients presenting with petechial rash should be suspected of having a mengococcemia diagnosis.  Blood cultures must be drawn and the patient treated with IV antibiotics until meningococcemia is ruled out with culture results. 

5. Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)

Stevens Johnson Syndrome and Toxic Epidermal Necrolysis are severe drug-induced hypersensitivity reactions characterized by macules that quickly spread and coalesce forming blistering, necrotic, sloughing lesions and desquamation.  Two or more mucus membranes are typically involved including the oral or buccal mucosa and the genitalia.  Sulfa drugs, anti-epileptics and other antibiotics are the most common drugs causing these conditions.  Occasionally, SJS and TEN are idiopathic.   They are thought to result due to the inability of the body to detoxify drug metabolites. Rash typically begins to appear 1 to 3 weeks after taking the drug.  Early recognition and treatment of SJS and TEN is essential as these conditions have a mortality rate of 20 to 25% in adults.  Loss of epithelial tissue leads to vulnerability of secondary infection, fluid loss and electrolyte imbalance.  Treatment is similar to that of burns and is largely supportive. 

6. Toxic Shock Syndrome

Toxic Shock Syndrome is a life-threatening condition caused by group A streptococcus or staphylococcus aureus.  50% of cases of this deadly condition are a result of superabsorbant tampon use, using tampons for multiple days or keeping a single tampon in place for a long period of time.  Other causes include surgical infection, postpartum infection, burns and osteomyelitis.  Patients suffering from this condition typically present with a 2-3 day prodrome of malaise followed by fever, chills, nausea, rash and abdominal pain.  The rash associated with toxic shock syndrome appears first as erythematous macules or petechiae followed by desquamation.  It begins on the trunk and spreads peripherally to the extremities, palms and soles.  Patients become hypotensive and suffer from multi-organ failure, usually in 3 or more body systems.  Treatment including supportive therapy as well as antibiotic therapy must be initiated immediately as toxic shock syndrome has a mortality rate of 30 to 70%.

7. Erythroderma (Generalized Exfoliative Dermatitis)

Erythroderma is characterized by an erythematous, scaling rash covering at least 90% of the body's surface.  Most cases of erythroderma are idiopathic.  Other causes include psoriasis, eczema, drug reaction, leukemia and lymphoma.  Patients typically present with diffuse pruritus followed by malaise, fever, chills and rash.  Scaling of the skin appears 2 to 3 days after onset of the rash.  The condition is a result of excessive vasodilation and therefore hypotension, electrolyte imbalance and congestive heart failure result.  Management is largely based on supportive therapy including hydration, electrolyte monitoring and cardiac support.  Erythroderma has a 43% mortality rate.  Early recognition and treatment are essential to improve chances of survival. 

Rashes and other dermatologic problems account for 15 to 20% of visits to primary care providers and emergency departments.  Nurse practitioners must become familiar with dermatologic emergencies as prompt treatment and intervention are essential.  A general rule for identifying an emergent rash?  If it sloughs or scales, pay attention!